Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS Flagstaff, AZ

February 14, 2019Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Feb 14, 2019, 4:54 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 22 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 14, 2019, 4:54 PM MST (23:54 UTC)
Expired
Feb 15, 2019, 2:45 PM MST
In force
22 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 62 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 14, 10:14 PM MSTFLASH FLOOD1 Ssw Uptown Sedona, AZEVACUATIONS UNDERWAY ON BLACKHAWK LANE IN SEDONA DUE TO WATER INUNDATING ROADWAY. RIVER GAUGE AT OAKA3 IS 11.87 FEET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.9 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2019-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2019-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 316 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
102 kt
0-1 km storm-relative helicity
316 m²/s²
0-3 km storm-relative helicity
347 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

684 
WGUS55 KFGZ 142354
FFWFGZ
AZC005-025-150545-
/O.NEW.KFGZ.FF.W.0004.190214T2354Z-190215T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
454 PM MST THU FEB 14 2019

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...
  Coconino County in north central Arizona...

* Until 1045 PM MST

* At 445 PM MST, automated river guage data indicated a 2.1 foot 
  rise on Oak Creek in Sedona. Additionally, guage data in Munds 
  Park indicated 4 feet of water moving through Munds Canyon, which 
  drains into the upper portions of Oak Creek. Heavy rainfall of 1 
  to 2 inches in the upper drainages will also continue feed and 
  increase river flow into the evening. An increasing flood crest 
  will move downstream toward Cornville by 9 PM MST, although full 
  crests are not expected until late this evening.

* Some locations that will experience, or be in the vicinity of
  flooding, include...
  Sedona, Munds Park, Junipine Resort, The Orchards, Page Springs, 
  Cornville, Slide Rock State Park, Cave Springs Campground, Red 
  Rock State Park, Pine Flat Campground, Manzanita Campground and 
  Sterling Fish Hatchery.

This includes the following streams and drainages...Dry Creek... 
Turkey Creek...Oak Creek...West Fork Oak Creek...and Spring Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3492 11162 3489 11171 3482 11176 3481 11179
      3479 11186 3472 11189 3466 11190 3466 11194
      3468 11196 3474 11194 3480 11191 3482 11187
      3484 11180 3488 11177 3492 11177 3503 11175
      3503 11171 3496 11162

$$
5 follow-up statements
125 
WGUS55 KFGZ 150522
FFWFGZ
AZC005-025-151345-
/O.EXT.KFGZ.FF.W.0004.000000T0000Z-190215T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1022 PM MST THU FEB 14 2019

The National Weather Service in Flagstaff has extended the

* Flash Flood Warning for...
  Yavapai County Oak Creek Canyon Areain west central Arizona...
  Coconino County Oak Creek Canyon Areain north central Arizona...

* Until 645 AM MST Friday

* At 1018 PM MST, automated river gauges continue to show a large 
  volume of moving through Oak Creek due to heavy rain from earlier 
  in the day. Flash flooding is occurring. Current river gauge 
  readings on Oak Creek in Sedona show river levels at 11.87 feet. 
  Crest is expected to occur in Sedona around at 13.45 feet around 
  midnight Friday morning. 

* Some locations that will experience flooding include...
  Sedona, Munds Park, Junipine Resort, Garland's Oak Creek Lodge,
  Page Springs, Cornville, Slide Rock State Park, Cave Springs
  Campground, Red Rock State Park, Pine Flat Campground, Manzanita
  Campground and Sterling Fish Hatchery.

This includes the following streams and drainages...Dry Creek...
Turkey Creek...Oak Creek...West Fork Oak Creek...Verde River and
Spring Creek.

This includes the following highways...
 Interstate 17 between mile markers 321 and 328.
 State Route 179 between mile markers 310 and 313.
 State Route 89A between mile markers 373 and 389.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3492 11162 3489 11171 3482 11176 3481 11179
      3479 11186 3472 11189 3466 11190 3466 11194
      3468 11196 3474 11194 3480 11191 3482 11187
      3484 11180 3488 11177 3492 11177 3503 11175
      3503 11171 3496 11162

$$

SUK
298 
WGUS55 KFGZ 150900
FFWFGZ
AZC005-025-152145-
/O.EXT.KFGZ.FF.W.0004.000000T0000Z-190215T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
200 AM MST FRI FEB 15 2019

The National Weather Service in Flagstaff has extended the

* Flash Flood Warning for...
  Yavapai County in west central Arizona...
  Coconino County in north central Arizona...

* Until 245 PM MST Friday

* At 148 AM MST, automated river gauges show a large volume of 
  moving through Oak Creek due to heavy rain from earlier in the 
  day. Flash flooding is occurring. Current river gauge readings on 
  Oak Creek in Sedona show river levels at 11.9 feet. Crest is 
  expected to occur in Sedona around at 12 feet around 2 AM.

  The Oak Creek at Cornville gage was reading 15.1 feet at 2 AM.
  It is nearing its forecast peak now, and is forecast to slowly
  recede, falling below 8 feet around 2 PM.

  Flash flooding is also occurring on O'dell Creek in Munds Park.   
  
* Some locations that will experience flooding include...
  Sedona, Munds Park, Junipine Resort, Garland's Oak Creek Lodge,
  Page Springs, Cornville, Slide Rock State Park, Cave Springs
  Campground, Red Rock State Park, Pine Flat Campground, Manzanita
  Campground and Sterling Fish Hatchery.

This includes the following streams and drainages...Dry Creek...
Turkey Creek...Oak Creek...West Fork Oak Creek...Verde River and
Spring Creek.

This includes the following highways...
 Interstate 17 between mile markers 321 and 328.
 State Route 179 between mile markers 310 and 313.
 State Route 89A between mile markers 373 and 389.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3492 11162 3489 11171 3482 11176 3481 11179
      3479 11186 3472 11189 3466 11190 3466 11194
      3468 11196 3474 11194 3480 11191 3482 11187
      3484 11180 3488 11177 3492 11177 3503 11175
      3503 11171 3496 11162

$$

41
041 
WGUS55 KFGZ 150903 CCA
FFWFGZ
AZC005-025-152145-
/O.EXT.KFGZ.FF.W.0004.000000T0000Z-190215T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
203 AM MST FRI FEB 15 2019

The National Weather Service in Flagstaff has extended the

* Flash Flood Warning for...
  Yavapai County in west central Arizona...
  Coconino County in north central Arizona...

* Until 245 PM MST Friday

* At 148 AM MST, automated river gauges show a large volume of water 
  moving through Oak Creek due to heavy rain from Thursdays rain. 
  Flash flooding is occurring. Current river gauge readings on Oak 
  Creek in Sedona show river levels at 11.9 feet. Crest is expected 
  to occur in Sedona around at 12 feet around 2 AM.

  The Oak Creek at Cornville gage was reading 15.1 feet at 2 AM.
  It is nearing its forecast peak now, and is forecast to slowly
  recede, falling below 8 feet around 2 PM.

  Flash flooding is also occurring on O'dell Creek in Munds Park.   
  
* Some locations that will experience flooding include...
  Sedona, Munds Park, Junipine Resort, Garland's Oak Creek Lodge,
  Page Springs, Cornville, Slide Rock State Park, Cave Springs
  Campground, Red Rock State Park, Pine Flat Campground, Manzanita
  Campground and Sterling Fish Hatchery.

This includes the following streams and drainages...Dry Creek...
Turkey Creek...Oak Creek...West Fork Oak Creek...Verde River and
Spring Creek.

This includes the following highways...
 Interstate 17 between mile markers 321 and 328.
 State Route 179 between mile markers 310 and 313.
 State Route 89A between mile markers 373 and 389.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3492 11162 3489 11171 3482 11176 3481 11179
      3479 11186 3472 11189 3466 11190 3466 11194
      3468 11196 3474 11194 3480 11191 3482 11187
      3484 11180 3488 11177 3492 11177 3503 11175
      3503 11171 3496 11162

$$

41
616 
WGUS75 KFGZ 151937
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1237 PM MST FRI FEB 15 2019

AZC005-025-152145-
/O.CON.KFGZ.FF.W.0004.000000T0000Z-190215T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-Coconino-
1237 PM MST FRI FEB 15 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR
YAVAPAI AND COCONINO COUNTIES...

At 1218 PM MST, This includes the following streams and 
drainages...Oak Creek...Verde River and Spring Creek.
 
Stream guages along Oak Creek continue to fall after peaking early 
this morning. The gauge in Cornville is still above flood stage, but 
is forecast to fall below flood stage by 2 PM. Some roads in the 
Cornville area have been reported flooded earlier this morning. In 
addition, low water crossings from Sedona to the Verde River south 
of Cornville will be impassable through this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3492 11162 3489 11171 3482 11176 3481 11179
      3479 11186 3472 11189 3466 11190 3466 11194
      3468 11196 3474 11194 3480 11191 3482 11187
      3484 11180 3488 11177 3492 11177 3503 11175
      3503 11171 3496 11162

$$
JJ
007 
WGUS75 KFGZ 152148
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
248 PM MST FRI FEB 15 2019

AZC005-025-152154-
/O.EXP.KFGZ.FF.W.0004.000000T0000Z-190215T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-Coconino-
248 PM MST FRI FEB 15 2019

...THE FLASH FLOOD WARNING FOR YAVAPAI AND COCONINO COUNTIES WILL
EXPIRE AT 245 PM MST...

Flood waters continue to recede along Oak Creek through Page Springs 
and Cornville. The stream gauge at Page Springs will fall below 
flood stage shortly after 3 PM. While flooding is no longer 
expected, the creek will flow at elevated levels through Saturday 
morning, please use caution near the creek.  

LAT...LON 3492 11162 3489 11171 3482 11176 3481 11179
      3479 11186 3472 11189 3466 11190 3466 11194
      3468 11196 3474 11194 3480 11191 3482 11187
      3484 11180 3488 11177 3492 11177 3503 11175
      3503 11171 3496 11162

$$
JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Feb 14, 3:14 PM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 14, 3:14 PM MST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
314 PM MST Thu Feb 14 2019

.SYNOPSIS...Wet weather will continue across northern Arizona
through early Friday. Any snow will generally remain confined to
elevations above 8000-8500 feet. Flooding remains possible for
areas south of the Mogollon Rim. Drier conditions on Friday will
give way to colder and snowier weather over the holiday weekend.

&&

.DISCUSSION...The moisture plume has arrived with rain and high
elevation snow pushing across Arizona during the afternoon hours.
Everything still looks on track with widespread rainfall
continuing into early Friday morning. A general coverage of
rainfall amounts of 0.50 to 1.50 inches can be expected. Southwest
facing slopes along and south of the Mogollon Rim will see
rainfall totals in excess of 2.0 inches. The result will be the
threat of some flooding across Yavapai and Gila Counties. A Flash
Flood Watch remains in effect through Friday afternoon for these
counties with rivers and creeks on the rise. Most notably Oak
Creek, Sycamore Creek, Granite Creek, Dry Beaver Creek, Wet Beaver
Creek, West Clear Creek, Fossil Creek, Tonto Creek, East Verde
Verde River, Verde River and Agua Fria River. Low water crossings
will likely be impacted. Snow levels will remain around 8000-8500
ft through Friday morning keeping snow accumulation to the highest
mountains and terrain. In addition to the rainfall, expect gusty
southwest winds 15 to 20 mph with gusts 25 to 35 mph this
afternoon.

Showers will generally come to an end Friday morning as the short
wave trough and associated moisture plume moves out of our area.
A colder air mass will filter in early Friday so there could be
some snow as low as the 7000 foot level Friday morning but
accumulation will be minimal at these lower elevation. Much of the
day Friday will be dry but runoff will keep area streams flowing
high.

On Saturday...A much colder pattern will develop across northern
Arizona. For much of the week beyond Saturday high temperatures
will generally remain in the upper 20s to lower 30s in the
mountains and the 40s to lower 50s at lower elevations. To begin
the action a weak short wave trough will move across Arizona on
Saturday and with lingering moisture showers will develop across
Arizona, especially over the higher terrain. At this time snow
levels are forecast to fall to elevations in the 4000 to 5000 foot
range with 1 or 2 inches of snow accumulation possible.

For Sunday and Monday...An even stronger short wave will swing
across Arizona from the north. By early Monday morning snow levels
will dip to elevations in the 2500 to 3500 foot range. An
additional 2 to 5 inches of snow are anticipated with this
system.

Beyond Monday...The unsettled and cold weather pattern will
continue. There will likely be some break in the threat for
showers from Tuesday into Wednesday but later on Wednesday and
toward the end of next week the potential for an even stronger
storm exists. We'll keep you updated on the potentially strongest
winter storm of the season. Too early to have a lot of confidence
but the door is open and the pattern conducive to such a storm.

&&

.AVIATION...For the 00Z Package...Widespread SHRA continues to move
from west to east over northern Arizona and will begin to decrease
in coverage after 06Z. Scattered showers over the high country
through 18Z. MVFR and local IFR cigs continue overnight. High
terrain breezy S-SW surface winds at 10-20g20-30 kts. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Widespread rain showers and snow above 8,500 feet
MSL will continue into tonight. Another system will bring rain and
snow showers Friday night into Saturday morning. A trend of below
average temperatures begins Saturday, along with breezy winds.

Sunday through Tuesday...Unsettled weather and cold temperatures
will continue this period with additional precipitation chances each
day. Breezy west to southwest winds are expected to persist Sunday
and decrease Monday.

&&

.FIRE WEATHER...Widespread rain showers and snow above 8,500 feet
MSL will continue into tonight. A trend of below average
temperatures begins Friday as another system will bring rain and
snow showers Friday night into Saturday morning.

Saturday through Monday...Unsettled weather with much colder
temperatures will continue this period with additional precipitation
chances each day. Breezy west to southwest winds are expected to
persist through the weekend and decrease Monday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flood Watch through Friday afternoon FOR AZZ008-018-037-038.

&&

PUBLIC...McCollum
AVIATION...NL
FIRE WEATHER...NL

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.